Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 3, 2006, 1:24 AM EDT for Mingo County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2006, 1:24 AM EDT (05:24 UTC)
- Expired
- Apr 3, 2006, 2:00 AM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 12:01 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3237 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 030525
SVRRLX
WVC059-030600-
/O.NEW.KRLX.SV.W.0002.060403T0524Z-060403T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
124 AM EDT MON APR 3 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MINGO COUNTY IN WEST VIRGINIA
* UNTIL 200 AM EDT
* AT 121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DELBARTON TO 12 MILES SOUTHWEST OF RED JACKET TO 24
MILES SOUTH OF CHATTAROY...OR ALONG A LINE EXTENDING FROM
WILLIAMSON TO 10 MILES SOUTH OF WILLIAMSON TO 8 MILES SOUTHEAST OF
PIKEVILLE...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
PIE...
HINCH...
GILBERT CREEK...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3753 8192 3757 8212 3773 8233 3780 8214
3771 8209 3768 8204 3762 8200 3767 8194
3767 8186 3766 8183 3762 8181 3751 8195
$$
252 follow-up statements
000
WWUS51 KRLX 030537
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
137 AM EDT MON APR 3 2006
WVC059-030600-
/O.CON.KRLX.SV.W.0002.000000T0000Z-060403T0600Z/
MINGO WV-
137 AM EDT MON APR 3 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTHERN MINGO COUNTY...
AT 134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF PIE TO HINCH TO 6 MILES
NORTHEAST OF GILBERT...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH
OF LOGAN TO 11 MILES WEST OF GILBERT CREEK TO 9 MILES NORTHEAST OF
GILBERT CREEK...MOVING EAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILBERT
CREEK
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3753 8192 3757 8212 3773 8233 3780 8214
3771 8209 3768 8204 3762 8200 3767 8194
3767 8186 3766 8183 3762 8181 3751 8195
$$
25000
WWUS51 KRLX 030558
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 AM EDT MON APR 3 2006
WVC059-030607-
/O.EXP.KRLX.SV.W.0002.000000T0000Z-060403T0600Z/
MINGO WV-
157 AM EDT MON APR 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINGO COUNTY EXPIRES
AT 200 AM EDT...
THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINGO COUNTY EXPIRES AT
200 AM EDT.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OF THE WARNED AREA. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3753 8192 3757 8212 3773 8233 3780 8214
3771 8209 3768 8204 3762 8200 3767 8194
3767 8186 3766 8183 3762 8181 3751 8195
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:07 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 3, 12:07 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1207 AM EDT MON APR 3 2006 .SHORT TERM /REST OF TONIGHT/... UPDATING ZFP TO INCLUDE THE ISSUANCE OF THE SEVERE THUNDERSTORM WATCH BOX FOR THE WESTERN TWO THIRDS OF THE CWA. WINDS WILL REMAIN THE MAIN THREAT WITH THESE STORMS OVERNIGHT. && .PREV DISCUSSION... /ISSUED 905 PM EDT SUN APR 2 2006/ SHORT TERM /REST OF TONIGHT/... LOW DEW POINTS...AND THE LOSS OF DAYTIME HEATING ARE WORKING HARD TO KEEP THUNDERSTORMS OUT OF THE CWA THIS EVENING. ISSUED AN UPDATE TO THE GRAPHICS AND TEXT ZFP A SHORT WHILE BACK. THE MAIN CHANGE WAS TO PLAY UP SOME SEPARATION BETWEEN THIS FIRST LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS...AND THE NEXT LINE THAT IS FIGURED TO REACH OUR OHIO COUNTIES AROUND 06Z. LAST HALF AN HOUR OF SO OF RADAR IMAGES HAVE SHOWN SOME FILLING IN OF SHOWERS ACROSS CENTRAL AND EASTERN INDIANA. KEPT AT LEAST SLIGHT CHANCE POPS ACROSS THE AREA IN DURING OUR SHORT BREAK IN PRECIP...PARTICULARLY ACROSS THE SOUTHERN HALF OF THE CWA. NO CHANGE TO TEMPS OVERNIGHT...BUT MAY REVISIT THEM LATER ON THIS EVENING. PREV DISCUSSION... /ISSUED 640 PM EDT SUN APR 2 2006/ AVIATION... A COUPLE OF UPDATES HAVE BEEN DONE TO THE GRAPHICS...AND TO THE TAFS. HOWEVER...DUE TO THE SMALL SCALE CHANGES NO UPDATE TO THE AFTERNOON ZFP HAS BEEN ISSUED. FIRST LINE ON THE RADAR IS DYING AND IT ENTERS THE AREA...BASICALLY DRYING UP IN OUR DRIER AIR. ACROSS CENTRAL AND WESTERN KENTUCKY DEW POINTS HAVE BEEN IN THE MID 60S. HOWEVER...ACROSS NE KENTUCKY AND AREAS EASTWARD...DEW POINTS HAVE BEEN FAIRLY STEADY IN THE MID TO LOW 40S. AS THE EVENING PROGRESSES WE WILL SEE A BETTER SHOT OF PRECIPITATION. AM KEEPING THE MENTION OF THUNDERSTORMS IN THE TAF SITES. CONTINUE TO SLOWLY LOWER CEILINGS OVERNIGHT...AND INCREASE WIND SPEEDS FROM AFTERNOON VALUES OF LIGHT AND VARIABLE TO SOUTHWESTERLY AROUND 10 MPH. LOWER VIS WITH THUNDERSTORMS IS ANTICIPATED...WITH LOWER MVFR VIS OVERNIGHT. PREV DISCUSSION... /ISSUED 321 PM EDT SUN APR 2 2006/ SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... 17Z SFC ANALYSIS DEPICTS A SFC LOW ACR NWRN MO WITH WARM FRONT XTNDD FM W OF KSTL TO KBNA TO KCHA. CURRENT SPC COMPMAP ANALYSIS SHOWS ATMS IS BCM INCREASINGLY UNSTABLE AS LLVL WAA AND MSTR TRANSPORT VECTORS ARE APPROACHING THE CWA. THIS IS GENERATING SCT RW/TRW ACTIVITY ACR THE BLUEGRASS STATE ATT. WARM FRONT SLATED TO REACH SWRN AREAS BY 2Z AND THE N BY 4Z. THIS BRINGS A ROUND OF RW/TRW FM MID EVNG UNTIL 7-9Z. A BREAK IN THE ACTION OCCURS DURING THE PREDAWN HRS AND MOST OF THE MRNG. NCEP MDLS ARE IN BETTER AGREEMENT WITH FROPA REACHING OH RVR BY 18Z TMRW...WHICH IS IN ALIGN WITH THE SREF. BY 22Z MON...COLD FRONT WL BE EAST OF THE AREA. STRONG THERMAL GRADIENT ALONG THE FRONT...SO XPCT EARLY HIGHS MON IN THE W THEN STEADY OR SLOWLY FALLING TEMPS DURING THE AFTN. REMAINDER OF THE AREA WL BE ON A NORMAL DIURNAL TRACE. FCST AREA IS OUTLOOK IN THE SLGT BOTH DAYS 1 AND 2. INSTABILITY PARAMETERS ARE THE BEST SO FAR THIS YEAR WITH MLCAPES NEARING 0.1KJ/KG...LI/S -4C...AND 0-6KM WINDS OF 40KTS. SREF COMBINED SVR PARAMETERS POINT TO A SMALL CHC OF SVR WX /LESS THAN 20%/...MOSTLY BECAUSE OF THE TIMING DURING THE MRNG HRS. HWVR PLUME FCST FM THE SREF SHOW NO CONVECTIVE INHIBITION PRIOR TO THE BAROCLINIC ZN CROSSING. OPTED NOT TO INCLUDE ANY SVR WX ATTRIBUTES IN THE GRIDS AND JUST KEEP APPROX 30KTS...BUT CANT RULE OUT AN ISLD WIND GUST. ON MON NIGHT...WIND FLOW TURNS NORTHWEST PROVIDING UPSLOPE PRECIP AND PRECIP AROUND THE BACK SIDE OF THE LOW...MOSTLY SNOW OVER HIGHER TERRAIN OVER THE NORTHERN MOUNTAINS...TO A MIXED PRECIP ON THE WESTERN SLOPES. GUIDANCE SUGGESTS ABOUT AN INCH OR TWO WILL BE POSSIBLE OVER THE NORTHERN MOUNTAINS ON MON. CHANCES OF PRECIP DECREASE ON TUE...WITH DRY WEATHER TUE NIGHT THRU WED NIGHT...AS HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. LONG TERM /THURSDAY THROUGH SUNDAY/... THAT HIGH EXITS THURSDAY...ALLOWING NEXT SYSTEM TO APPROACH FROM THE W. MID CONTINENT LONG WAVE RIDGE WITH LONG WAVE TROUGHS EITHER COAST CONTINUE TO CHARACTERIZE PATTERN THIS PERIOD. SHORT WAVE HANDED OFF BY WESTERN LONG WAVE UNDERCUTS RIDGE AND GETS PICKED UP BY E COAST TROUGH...WEAKENING AS IT DOES SO. ECMWF BLAST NORTHERN ENERGY THROUGH WHILE HOLDING BACK THE BULK OF THE SHORT WAVE ENERGY UNDERCUTTING THE RIDGE. GFS IS MORE PHASED WITH IN-BETWEEN TIMING. GFS DOES SHOW GOOD UPPER DIVERGENCE AND INSTABILITY WITH BOTH THE APPROACH OF THE WARM FRONT FRIDAY MORNING...AND THE COLD FRONT FRIDAY NIGHT...THE INSTABILITY WITH THE WARM FRONT BEING...OF COURSE...ELEVATED. DIURNAL TIMING ON BOTH FRONTS IS FAVORABLE FOR CONVECTION. INCLUDED THUNDERSTORMS POSSIBILITY BOTH FRIDAY AND FRIDAY NIGHT...OTHERWISE FOLLOWED HPC WHICH HINTS AS SOUTHERN STREAM WAVE A LA ECMWF SATURDAY. HPC TEMPERATURES WERE FOLLOWED CLOSELY ALTHOUGH LOWS FRIDAY NIGHT SEEMED A BIT LOW GIVEN FORECAST OF 24 HOURS EARLIER AND CONTINUED FAVORING OF SLOWER TIMING. USED 25% PREVIOUS AND 75% HPC THERE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KF
Hazardous weather outlook, Apr 2, 4:48 PM EDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 448 PM EDT SUN APR 2 2006 KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020- 032100- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-WIRT-RITCHIE-DODDRIDGE- 448 PM EDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST OHIO AND PARTS OF NORTHERN WEST VIRGINIA OVERNIGHT. THERE IS A SLIGHT RISK OF THESE THUNDERSTORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OVERNIGHT THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY MORNING. THERE IS A SLIGHT RISK OF THESE THUNDERSTORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WVZ016-018-027>032-037>040-046-047-032100- ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 448 PM EDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THERE IS A SLIGHT RISK OF THESE THUNDERSTORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ105-VAZ003-004-WVZ005-006-013>015-024>026-033>036-032100- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM- KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 448 PM EDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 3, 12:41 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1241 AM EDT MON APR 3 2006 KYZ105-OHZ087-WVZ005-006-013-014-024-030515- CABELL-LAWRENCE-LINCOLN-MINGO-PUTNAM-WAYNE- 1241 AM EDT MON APR 3 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS STRETCHING FROM PROCTORVILLE INTO SOUTHEASTERN KENTUCKY. THIS LINE WAS MOVING RAPIDLY EASTWARD AND WILL BE CROSSING CABELL...LAWRENCE...LINCOLN...MINGO...PUTNAM...AND WAYNE COUNTIES. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. A WIND GUST OF 54 MILES AN HOUR WAS REPORTED AT THE HUNTINGTON AIRPORT WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
Special weather statement, Apr 3, 12:59 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1259 AM EDT MON APR 3 2006 VAZ003-004-WVZ025-026-033>035-030600- BOONE-BUCHANAN-DICKENSON-LOGAN-MCDOWELL-RALEIGH-WYOMING- 1259 AM EDT MON APR 3 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS SCATTERED ACROSS THE SOUTHERN COAL FIELDS AND EASTERN KENTUCKY. THESE STORMS WERE MOVING RAPIDLY EASTWARD AND WILL BE CROSSING BOONE...LOGAN...MCDOWELL...RALEIGH... WYOMING...DICKENSON...AND BUCHANAN COUNTIES. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
Local storm report, Apr 3, 1:01 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
101 AM EDT MON APR 3 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG HUNTINGTON 38.41N 82.37W
04/03/2006 CABELL WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
1233 AM 04/03/2006 AND 1248 AM 04/03/2006
1252 AM TSTM WND DMG BARBOURSVILLE 38.40N 82.28W
04/03/2006 CABELL WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
1237 AM 04/03/2006 AND 1252 AM 04/03/2006
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:31 AM EDT | Severe Thunderstorm Warning | RLX | Logan, McDowell, Wyoming | 44 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.